Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 149, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 18, 2007, 6:31 PM CDT for Buchanan County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2007, 6:31 PM CDT (23:31 UTC)
- Expired
- Sep 18, 2007, 7:09 PM CDT
- In force
- 38 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 144 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 6:42 PM CDT | TSTM WND GST 60 | Independence, IA | AT JUNCTION OF HIGHWAY 20 AND HIGHWAY 150 AT WALMART STORE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1486 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 182330
SVRDVN
IAC019-190015-
/O.NEW.KDVN.SV.W.0149.070918T2331Z-070919T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
631 PM CDT TUE SEP 18 2007
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUCHANAN COUNTY IN NORTHEAST IOWA...
* UNTIL 715 PM CDT.
* AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED APPROXIMATELY 12 MILES
SOUTH OF BRANDON...OR ABOUT NEAR VINTON...AND MOVING NORTHEAST AT
70 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BRANDON AROUND 640 PM CDT...
ROWLEY AROUND 645 PM CDT...
WINTHROP...QUASQUETON AND 6 MILES SOUTHEAST OF INDEPENDENCE AROUND
650 PM CDT...
LAMONT AND 6 MILES SOUTHEAST OF AURORA AROUND 700 PM CDT...
WIND DAMAGE WILL OCCUR BEFORE THUNDER CAN BE HEARD OR RAIN BEGINS.
SEEK SHELTER IMMEDIATELY.
THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND/OR LARGE HAIL...AND
IT REMAINS A THREAT.
LAT...LON 4263 9207 4264 9162 4244 9162 4230 9177
4230 9206
TIME...MOT...LOC 2331Z 217DEG 62KT 4219 9203
$$
ERVIN2 follow-up statements
000
WWUS53 KDVN 182348
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
648 PM CDT TUE SEP 18 2007
IAC019-190015-
/O.CON.KDVN.SV.W.0149.000000T0000Z-070919T0015Z/
BUCHANAN IA-
648 PM CDT TUE SEP 18 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR BUCHANAN COUNTY...
AT 645 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH IN
INDEPENDENCE. THIS STORM WAS LOCATED APPROXIMATELY NEAR THREE ELMS
COUNTY PARK...OR ABOUT NEAR INDEPENDENCE...MOVING NORTHEAST AT 65
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LAMONT AND AURORA AROUND 655 PM CDT...
WIND DAMAGE WILL OCCUR BEFORE THUNDER CAN BE HEARD OR RAIN BEGINS.
SEEK SHELTER IMMEDIATELY.
THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND/OR LARGE HAIL...AND
IT REMAINS A THREAT.
LAT...LON 4263 9207 4264 9162 4244 9162 4230 9177
4230 9206
TIME...MOT...LOC 2348Z 220DEG 57KT 4249 9177
$$
ERVIN000
WWUS53 KDVN 190009
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
709 PM CDT TUE SEP 18 2007
IAC019-190019-
/O.CAN.KDVN.SV.W.0149.000000T0000Z-070919T0015Z/
BUCHANAN IA-
709 PM CDT TUE SEP 18 2007
...THE SEVERE THUNDERSTORM WARNING FOR BUCHANAN COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM THAT PRODUCED DAMAGING WINDS HAS MOVED OUT
OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING HEAVY RAIN.
LAT...LON 4263 9207 4264 9162 4244 9162 4230 9177
4230 9206
TIME...MOT...LOC 0009Z 220DEG 57KT 4274 9148
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:00 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Sep 18, 3:00 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT TUE SEP 18 2007 .SYNOPSIS... LATEST SFC ANALYSIS WAS INDICATING FRONTAL COMPLEX EXTENDING FROM NORTHWEST ONTARIO TO A WEAK SFC WAVE OVER FAR SOUTHWEST MN...THEN EXTENDING INTO SOUTHWEST CO. BROAD PRESSURE FALLS WERE LOCATED TO THE LEE OF THIS FEATURE...WITH MOST PRONOUNCED AREA IN FAR EASTERN KS JUST EAST OF THE MOST DECENT CONVECTIVE SYSTEM IN THE MIDWEST. W/V IMAGERY WAS INDICATING MAIN UPSTREAM WAVE OF CONSEQUENCE ROLLING ACRS FAR NORTHWEST KS AND THE NEB PANHANDLE. && .SHORT TERM...TONIGHT AND WEDNESDAY...PREFER THE 12Z GFS IN SPEED AND HANDLING OF INCOMING FRONT...ESPECIALLY NOW LOOKING AT THE NEW 12Z HI-RES ECMWF WHICH GENERALLY AGREES WITH THE GFS. PLACEMENT OF STOUT LOW TO MID LEVEL RIDGING ACRS THE SOUTHEAST AND EASTERN CONUS WILL DEFLECT THE WESTERN NEB VORT TO THE NORTHEAST AND THE BULK OF ITS CVA/FORCING WITH IT TONIGHT. MOST OF THE SHORT RANGE MODELS SHIFT LIFT MAX/POS OMEGAS FROM NORTHWEST INTO NORTH CENTRAL IOWA THIS EVENING...UP THROUGH NORTHWEST WI AND THEN DAMPENS THIS PROCESS AS IT MIGRATES EASTWARD OVERNIGHT INTO THE LOCAL FCST AREA. MIXING IN INSOLATION SECTOR JUST EAST-SOUTHEAST OF MAIN SHOWER/CLOUD SHIELD OVER EASTERN IA AND NORTHEAST MO HAS KEPT A LID ON SFC DPTS...BUT HEATING HAS MADE FOR RATHER STEEP LOW TO MID LEVEL LAPSE RATES. IF A FEW STORMS COULD DEVELOP AND MAKE IT INTO THE WEST CENTRAL OR NORTHEAST CWA THROUGH BEFORE 02Z OR SO...PROGGED LINGERING DOWNDRAFT CAPES SUGGEST THAT A STORM MAY BE ALLOWED TO MIX DOWN SOME OF THE BRISK AMBIENT LOW TO MID LEVEL WIND FIELD JUST TO THE LEE OF THE FRONTAL COMPLEX...WITH INSTABILITY REALLY WANING AFTER THAT. EVEN THOUGH SVR RISK LOOKS RATHER BLEAK...SOME MID LEVEL INSTABILITY IS SUGGESTED BY THE MODELS TO HOLD ON ALONG AND WEST OF THE MS RVR TO KEEP SHOWERS AND EMBEDDED THUNDER GOING THROUGH 06Z OR SO BEFORE THAT PARAMETER ALONG WITH ANY LINGERING FORCING WANE. THUS EXPECT SHOWERS AND SOME STORMS TO FALL APART AFTER MIDNIGHT EAST OF THE MS RVR...AND WILL TAPER OFF POPS ACCORDINGLY. WHILE THE NORTHWEST THIRD OF THE DVN CWA MAY RECEIVE FROM .25 UP TO HALF INCH OF RAINFALL ROUGHLY THROUGH 07Z/2 AM CDT...MUCH OF THE REST OF THE FCST AREA PROBABLY WILL RECEIVE A TENTH OF AN INCH OR LESS. ON WED...FRONT TO WEAKEN AND SLOWS AS IT ENCOUNTERS DEEPER RIDGING TO THE SOUTHEAST...POSSIBLY TAKING MUCH OF THE DAY TO CLEAR THE CWA. A FEW LINGERING POST FRONTAL SHOWERS MAY OCCUR THROUGH EARLY AFTERNOON ACRS THE SOUTHEAST HALF OF THE FCST AREA...BUT EXPECT SOME CLEARING ACRS THE NORTHWEST HALF. SOME LAG IN BETTER LLVL CAA SUGGESTS ANY CLEARING WITH SOME MIXING MAY HELP TEMPS RISE BACK TO AROUND 80 OR EVEN THE LOW 80S...BUT AREAS THAT REMAIN CLOUD COVERED WILL BE LIMITED TO THE 70S. ..12.. .LONG TERM...TUESDAY NIGHT THROUGH MONDAY... ABOVE NORMAL TEMPERATURES TRENDING MORE ACTIVE AND WET BY EARLY NEXT WEEK. PRIMARY GUIDANCE MORE CONSISTENT RUN TO RUN HI-RES ECMWF AND GFS AND ALSO GEFS. SOME INPUTS FROM NMA-WRF AND UKMET LATE WEDNESDAY INTO THURSDAY. WEDNESDAY NIGHT...TRIMMED TEMPS AND DEWPOINTS A FEW DEGREES AS WEAK SURFACE HIGH RESULTS IN EAST WIND FOR GENERALLY COMFORTABLE NIGHT. THURSDAY...WARM BUT NOT TOO HUMID AS SFC WINDS SLOWLY BECOME SE BY PM. POTENTIAL FOR MIN TEMPS STILL A FEW DEGREES TOO MILD IF THE CENTER OF SFC HIGH NEARBY FOR STRONGER RADIATIONAL COOLING. KEPT LOW CHANCE POPS THROUGH PERIOD NEAR IA/MO BORDER WITH FRONT NEARBY AND WEAK CONVERGENCE. THURSDAY NIGHT AND FRIDAY...WAA KICKS BACK IN WITH HIGHER DEWPOINTS AHEAD OF NEXT FRONT LATE FRIDAY WITH VERY WARM AND HUMID CONDITIONS AND BREEZY SW WINDS IN PM TO TAKE A BIT OFF THE HEAT OFF OF 85 TO 90+F MAX TEMPS. CONCERN IS POTENTIAL FOR STORMS TO FIRE LATE FRIDAY AND FRIDAY NIGHT WITH NEXT FRONTAL PASSAGE...LEFT DRY FOR NOW AND PASS FOR LATER SHIFTS TO CONSIDER. SATURDAY... ANOTHER WEAK FRONT TO PASS WITH EAST WINDS AND HAVE TRIMMED TEMPS WHICH STILL MAY BE AT LEAST A FEW DEGREES TOO HIGH INTO SUNDAY MORNING. SUNDAY...TEMPERATURES TO WARM BACK TO MID TO UPPER 80S TO POSSIBLY NEAR 90. MONDAY AND TUESDAY...LOTS OF MOISTURE FROM SOUTH PLAINS TO ARRIVE FROM TROPICAL SYSTEM MOVING NORTH AHEAD OF APPROACHING UPPER TROUGH AND HAVE UPPED CLOUDS AND LOWERED MAX TEMPS AND ALSO UPPER POPS TO 30 MON NIGHT. HIGH PW OF 1.5 TO 2 INCHES AND DECENT FORCING SUPPORT SEASONALLY HEAVY RAIN AMOUNTS FOR LATER SHIFTS TO MONITOR AND UPDATE ACCORDINGLY. MAX TEMPS A COMPROMISE...DEFINITELY HIGH TEMPS TO BE LOWER EARLY NEXT WEEK INTO REST OF NEXT WEEK. ..NICHOLS.. && .AVIATION... APPROACHING FRONTAL COMPLEX AND ASSOCIATED PRECIP WILL KNOCK DOWN CONDITIONS AT THE CID/MLI/DBQ TERMINAL SITES TO AT LEAST MVFR FROM 04Z TO 11Z OR SO...BEFORE WIND SHIFT TO THE NORTHWEST BRINGS BACK VFR CEILINGS AND VSBYS AFTER 14Z WED. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 12/NICHOLS
Hazardous weather outlook, Sep 18, 4:56 AM CDT, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 456 AM CDT TUE SEP 18 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 456 AM CDT TUE SEP 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE INTO THE OUTLOOK AREA LATE THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT. THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK OF SEVERE STORMS WEST OF A LINE FROM SIGOURNEY TO DUBUQUE IOWA. MODERATE INSTABILITY IS EXPECTED TO DEVELOP THIS AFTERNOON AS TEMPERATURES ONCE AGAIN RISE INTO THE MID 80S TO NEAR 90 TODAY...COMBINED WITH INCREASING HUMIDITY LEVELS. THE GREATEST RISK WITH THESE STORMS IS FOR DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CONTINUING CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. AT THIS TIME THESE STORMS ARE NOT EXPECTED TO PRODUCE SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING NORTHWEST OF A LINE FROM SIGOURNEY TO DUBUQUE.
In the hours before
Special weather statement, Sep 18, 5:40 PM CDT, 51 minutes before
IAZ040-051-052-063-076-182350-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 PM CDT TUE SEP 18 2007
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 645 PM CDT FOR THE FOLLOWING
COUNTIES...
IN IOWA
BUCHANAN...BENTON...LINN...IOWA AND KEOKUK
INCLUDING...BUT NOT LIMITED TO THE FOLLOWING LOCATIONS
BELLE PLAINE...INDEPENDENCE...MARENGO...NORTH ENGLISH...
SIGOURNEY...STANLEY...URBANA...VAN HORNE...VINTON...
WHAT CHEER...WILLIAMSBURG AND WINTHROP
AT 532 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 30 MILES NORTHWEST OF BELLE
PLAINE TO 43 MILES SOUTHWEST OF MARTINSBURG...OR ALONG A LINE
EXTENDING FROM 35 MILES SOUTHWEST OF WATERLOO TO 18 MILES NORTHWEST
OF LANCASTER...MOVING NORTHEAST AT 45 MPH.
ERVINLocal storm report, Sep 18, 6:15 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
615 PM CDT TUE SEP 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND GST BELLE PLAINE 41.90N 92.27W
09/18/2007 M60 MPH BENTON IA EMERGENCY MNGR
REPORTED BY EMA OFFICE.
&&
ELLIOTTLocal storm report, Sep 18, 6:23 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
623 PM CDT TUE SEP 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST GARRISON 42.14N 92.14W
09/18/2007 M46 MPH BENTON IA TRAINED SPOTTER
STEADY WINDS AT 40 MPH. GUST TO 46 MPH.
&&
ELLIOTTLocal storm report, Sep 18, 6:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
624 PM CDT TUE SEP 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST VAN HORNE 42.01N 92.09W
09/18/2007 E60 MPH BENTON IA EMERGENCY MNGR
BY FIRE DEPARTMENT AT VAN HORNE.
&&
ELLIOTTLocal storm report, Sep 18, 6:26 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
626 PM CDT TUE SEP 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND GST 7 SW VINTON 42.09N 92.12W
09/18/2007 E65 MPH BENTON IA EMERGENCY MNGR
RELAYED BY EM. REPORTED BY TRAINED SPOTTER.
&&
ELLIOTTLocal storm report, Sep 18, 6:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 PM CDT TUE SEP 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND GST 1 N VINTON 42.15N 92.03W
09/18/2007 M79 MPH BENTON IA TRAINED SPOTTER
STEADY WINDS AT 46 MPH.
&&
ELLIOTTThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 6:01 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa | 44 min |
| Sep 18, 6:36 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 39 min |
| Sep 18, 6:44 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.